Staff and community partners are encouraged to participate in a moment of silence at 11 a.m. on Monday, August 31
New digital tool – Lifeguard App – is now available to people who choose to use alone and will help notify emergency dispatchers to a potential overdose
International Overdose Awareness Day (IOAD), on Monday, August 31, is an opportunity to remember those lost to overdose as well as increase awareness and reduce stigma of substance use, overdose and drug-related deaths.
On this day, we acknowledge the grief experienced by thousands of families and friends, remembering those who have died or had a permanent injury as a result of an overdose. We also acknowledge the many staff who work tirelessly to prevent, respond to and treat overdoses.
While we have put a number of measures and supports in place, this is the fifth year of the opioid overdose public health emergency in B.C. and the number of overdose deaths for the last three months have been almost equivalent to the total COVID-19 deaths in B.C.
Dr. Patricia Daly, Chief Medical Health Officer, VCH shares the following video message.
People use substances alone for many reasons including fear of contracting COVID-19 by accessing harm reduction services, however the message right now is that the risk of overdose death to people who use drugs is far greater than the risk of contracting COVID-19.
The best way to prevent an overdose is not to use illegal drugs, but if someone is going to use, VCH offers the following tips to reduce the chances of experiencing an overdose:
Don't use alone
Start with a small amount
Mixing substances, including alcohol, increases risk of overdose
Use where help is easily available (e.g. Insite, overdose prevention sites, around other people)
Make a plan/know how to respond in case of an overdose
- Have your drugs checked before using
Although it is not recommended to use alone, if you are going to do so, consider downloading the free Lifeguard App from the App Store
or Google Play
. This new digital tool is designed to prevent overdose deaths and can be activated by the user before they take their dose. After 50 seconds, the app will sound an alarm. If the user doesn't hit a button to stop the alarm, indicating they are fine, the alarm grows louder. After 75 seconds, a text-to-voice call will go straight to 9-1-1, alerting emergency medical dispatchers of a potential overdose.